Senior Woman Undergoing Chemotherapy With Digital TabletChemotherapy, commonly called chemo, is a cancer treatment that has been around since the 1950s. It involves the use of strong drugs to kill cancer cells. Although effective against cancer, chemotherapy has some difficult side effects, including nausea and vomiting. Fortunately, today’s cancer patients have access to anti-nausea medications that can lessen the problem. In addition to medicines, there are also ways you can help an aging adult going through chemotherapy to relieve stomach upset.

Why Chemo Causes Nausea and Vomiting

The body registers chemo medicines as foreign substances that it needs to rid the body of. To combat the “foreign substance,” the brain sends out chemicals that produce queasiness, which can lead to vomiting.

There are three kinds of nausea that can be caused by chemo:
  • Acute: This is nausea that starts within a couple of hours after treatment.
  • Delayed: When nausea starts 24 hours or more after treatment, it is considered delayed.
  • Anticipatory: Some people feel sick before they have chemo because they expect to get sick.
Certain kinds of chemo drugs are more likely to cause nausea than others. Other factors also increase the risk of chemo-related nausea, such as:
  • Having several treatments at close intervals.
  • Higher dosages.
  • Receiving intravenous chemo rather than oral.
  • Being female.
  • Tendency to suffer from motion sickness.
Coping with Nausea

The National Cancer Institute recommends the following tips for dealing with chemo-related nausea:
  • Discuss anti-nausea medications with the senior’s doctor. Make sure the older adult is taking them correctly. Although an elderly care provider cannot give medications, they can supervise your aging relative to make sure they take the proper dosage. They can also remind them to take the medication.
  • Ensure the older adult takes anti-nausea medications every day, even when they are feeling well. Again, an elderly care provider can remind them to do so.
  • Avoid foods that can easily upset the stomach, such as foods that are fried, greasy, salty, sweet, or spicy.
  • If the smell of food cooking brings on nausea, the senior should stay away from the kitchen while a family caregiver or elderly care provider makes meals. Also, several small meals a day may be easier on the stomach than three large ones.
  • Encourage the person to drink enough liquids. If they are unable to drink an entire glass of water at a time, keeping a glass of water or water bottle nearby to take small sips from throughout the day can help. An elderly care provider can refill the glass or bottle periodically to keep it fresh.
If nausea is persistent despite medications and following the above tips, talk to the senior’s cancer care team. The doctor may be able to adjust the medications they are on or suggest other techniques that could help.

Sources

https://www.cancer.org/treatment/treatments-and-side-effects/physical-side-effects/nausea-and-vomiting/chemo-and-nausea-vomiting.html
https://www.webmd.com/cancer/holistic-treatment-17/cut-chemo-side-effects
https://www.cancer.gov/publications/patient-education/nausea.pdf


IF YOU OR AN AGING LOVED ONE ARE CONSIDERING ELDERLY CARE IN HUNTERSVILLE, NC, PLEASE CONTACT THE CARING STAFF AT GOLDEN HEART SENIOR CARE OF CHARLOTTE. (704) 246-5806.

Leave a Reply

Your email address will not be published. Required fields are marked *